Donate Toggle Menu

Diarrhea is increased frequency of bowel movements, often associated with loose or watery stool. It is more concerning if this is a change from your normal bowel pattern. 

This may be a chronic side effect caused by cancer medications, such as targeted therapy (i.e. sunitinib, axitinib, cabozantinib, pazopanib) or immunotherapy (i.e. nivolumab ,pembrolizumab , ipilimumab ), or may be from other causes. 

When to call your oncologist or oncology nurse: *

When you first have loose, frequent, watery stools greater or different than what is normal for you, or if you have abdominal pain, blood in your stool, or a temperature greater than 100.5 F (38 C).

If you are receiving treatment with an immunotherapy agent (i.e. Opdivo/nivolumab) and are experiencing a change in your bowel habits (frequency of bowel movements and/or consistency of stool) or abdominal pain, contact your oncology care provider immediately.

Things to prevent or minimize diarrhea:

  • Drink eight to ten glasses of fluids daily
  • Drink non caffeinated beverages 
  • Try eating a BRAT Diet (bananas-rice-applesauce-toast)
  • Decrease or stop eating dairy products 
  • Avoid spicy, greasy foods
  • Avoid foods and beverages high in sugar
  • Discuss the use of yogurt or probiotics with your oncology team
  • Discuss the use of fiber agents with your oncology team
  • Consider antidiarrheal medications if approved by your health care provider

*** It is very important to follow your doctor’s instructions regarding the use of anti-diarrheal medications***

Discuss with your healthcare team if there may be other reasons for diarrhea or other treatment options available to reduce your diarrhea.